MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1045
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly and undamaged.The pusher assembly was bent approximately 17.0, 23.0, 49.0, and 81.0 cm from the hub and kinked approximately 102.5, 104.0, 133.5, 135.0, 144.0, and 146.0 cm from the hub.Coagulated blood was present on the embolization coil and along the length of the device.The smart coil was advanced through its introducer sheath with moderate resistance.The smart coil was unable to be advanced through a demonstration microcatheter due to resistance and was kinked and fractured by the penumbra investigator.Conclusions: evaluation of the returned smart coils revealed kinked pusher assemblies.The first smart coil was able to be advanced through its sheath with moderate resistance but was unable to be advanced through a demonstration microcatheter.The second smart coil was unable to be advanced through its introducer sheath.If the devices are advanced against resistance, damage such as kinks and bends may occur.Further evaluation revealed coagulated blood on the embolization coil and pusher assembly of both devices.The reported complaint mentioned that continuous flush and rotating hemostasis valve (rhv) were not used during the procedure.If continuous flush and an rhv are not used, blood may backflow through the microcatheter and coagulate on the device.Blood coagulating on the device may contribute to the resistance experienced during the procedure and inability to advance the device through the microcatheter.Further evaluation revealed bends and kinks along the length of the devices.Based on the return condition and the reported complaint, some of the bends and kinks were likely incidental to the complaint and may have occurred during packaging for return to penumbra.In addition, the pet lock was found broken on the second smart coil.The embolization coil was returned intact with the pusher assembly, therefore, the broken pet lock was likely incidental to the reported complaint and may have occurred due to handling after the procedure or during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01712.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using penumbra smart coils (smart coils).It was noted that the patient's anatomy was mildly calcified and tortuous.During the procedure, the physician successfully placed a smart coil and another coil using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance another smart coil through the middle of the microcatheter and, therefore, the smart coil was removed.The physician then attempted to place another smart coil, however the same resistance was felt.It was reported that the pusher assemblies of the smart coils were slightly kinked.The procedure was therefore completed using new coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7835202
Report Number3005168196-2018-01711
Device Sequence Number1337980
Product Code HCG
UDI-Device Identifier00814548014401
UDI-Public00814548014401
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/01/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2022
Device Catalogue Number400SMTSTD1045
Device Lot NumberF76885
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2018
Initial Report FDA Received Date08/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005